Alert archive / Montana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 7, NWS Missoula, MT

July 14, 2011Silver Bow County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jul 14, 2011, 7:25 AM MDT for Silver Bow County, Montana. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2011, 7:25 AM MDT (13:25 UTC)
Expired
Jul 14, 2011, 8:15 AM MDT
In force
50 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

County Silver Bow County, MT

The radar

The Missoula radar (KMSX), 161 km from the middle of the area, began a volume at 13:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 7:26 AM MDTHAIL 18 S Butte, MTTRAINED SPOTTER REPORTED QUARTER SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 1.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2011-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2011-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1371 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

338 
WUUS55 KMSO 141325
SVRMSO
MTC093-141415-
/O.NEW.KMSO.SV.W.0007.110714T1325Z-110714T1415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
725 AM MDT THU JUL 14 2011

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SILVER BOW COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 815 AM MDT.

* AT 718 AM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. 
  THIS STORM WAS LOCATED 6 MILES SOUTH OF BUTTE...AND WAS MOVING
  NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...BUTTE...JANNEY...NEWCOMB...NISSLER AND
  WALKERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS
ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.

&&

LAT...LON 4584 11249 4594 11271 4617 11252 4616 11251
      4613 11251 4608 11245 4605 11246 4603 11243
      4592 11241
TIME...MOT...LOC 1325Z 213DEG 28KT 4597 11253

$$
2 follow-up statements
405 
WWUS55 KMSO 141340
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
740 AM MDT THU JUL 14 2011

MTC093-141415-
/O.CON.KMSO.SV.W.0007.000000T0000Z-110714T1415Z/
SILVER BOW MT-
740 AM MDT THU JUL 14 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM MDT
FOR CENTRAL SILVER BOW COUNTY...

* AT 737 AM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. 
  THIS STORM WAS LOCATED NEAR WALKERVILLE...OR ABOUT NEAR BUTTE...AND
  WAS MOVING NORTHEAST AT 30 MPH.

LAT...LON 4584 11249 4594 11271 4617 11252 4616 11251
      4613 11251 4608 11245 4605 11246 4603 11243
      4592 11241
TIME...MOT...LOC 1340Z 213DEG 28KT 4607 11244

$$
592 
WWUS55 KMSO 141405
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
805 AM MDT THU JUL 14 2011

MTC093-141416-
/O.EXP.KMSO.SV.W.0007.000000T0000Z-110714T1415Z/
SILVER BOW MT-
805 AM MDT THU JUL 14 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SILVER BOW COUNTY
EXPIRES AT 815 AM MDT...

LAT...LON 4584 11249 4594 11271 4617 11252 4616 11251
      4613 11251 4608 11245 4605 11246 4603 11243
      4592 11241
TIME...MOT...LOC 1406Z 213DEG 28KT 4624 11228

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 4:08 AM MDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jul 14, 4:08 AM MDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
408 AM MDT THU JUL 14 2011

.DISCUSSION...

SOUTHWESTERLY FLOW ALOFT WILL BE PRESENT OVER THE NORTHERN ROCKIES
DURING MUCH OF THE NEXT SEVEN DAYS. THIS FLOW SCENARIO WILL BE
CONDUCIVE TO THUNDERSTORM ACTIVITY NEARLY EVERY AFTERNOON AND
EVENING PERIOD DURING THIS TIME. THE CULPRIT OF THIS PATTERN IS
PERSISTENT LOW PRESSURE ALONG THE PACIFIC NORTHWEST COAST. MODEL
GUIDANCE AGREES THAT SMALL SCALE FEATURES WILL BE EMBEDDED WITHIN
THE UPPER LEVEL FLOW...LENDING TO SLIGHTLY COOLER THAN NORMAL
AFTERNOON TEMPERATURES THROUGH SATURDAY. THE GREATEST PERIODS OF
PRECIPITATION APPEAR TO BE DURING TODAY AS AN UPPER LEVEL TROUGH
OF LOW PRESSURE PASSES THROUGH THE FLOW ALOFT...AND AGAIN SATURDAY
AFTERNOON WHEN INCREASED ATMOSPHERIC MOISTURE ARRIVES FROM THE
PACIFIC OCEAN.

SUNDAY ONWARD...MODEL GUIDANCE SUGGESTS THAT A RIDGE OF HIGH
PRESSURE WILL STRENGTHEN WITHIN THE SOUTHWESTERLY FLOW ALOFT
SUNDAY THROUGH MONDAY...WITH AFTERNOON TEMPERATURES INCREASING TO
AT LEAST THE LOW 90S FOR MANY OF THE LOWER VALLEYS OF WESTERN
MONTANA AND NORTH CENTRAL IDAHO. BY TUESDAY...A WEAK TROUGH OF LOW
PRESSURE IS ANTICIPATED TO MOVE ACROSS THE NORTHERN ROCKIES...WITH
RELATIVELY COOL AFTERNOON TEMPERATURES PRESENT THROUGH AT LEAST
THURSDAY. A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EXISTS
DURING EACH AFTERNOON AND EVENING NEXT WEEK AS WELL.

&&

.AVIATION...UNSTABLE SOUTHWESTERLY FLOW ALOFT WILL CONTINUE OVER
THE NORTHERN ROCKIES DURING THE NEXT 24 HOURS. SHOWER AND
THUNDERSTORM ACTIVITY IS ANTICIPATED TO BE GREATEST THROUGH
14/2100Z...MAINLY AFFECTING TERMINALS KSMN AND KBTM. HOWEVER...A
SLIGHT CHANCE OF SHOWERS AND/OR BRIEF VICINITY THUNDERSTORM ALSO
EXISTS FOR KMSO DURING THIS TIME. AFTER 14/2100Z...FLYING
CONDITIONS ARE EXPECTED TO IMPROVE WITH A DIMINISHED THREAT OF
SHOWERS AND THUNDER ACROSS THE NORTHERN ROCKIES.

&&

NOTE: FLOOD WATCHES...WARNINGS AND ADVISORIES WILL NOT BE LISTED BELOW.

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...ZUMPFE
LONG TERM....ZUMPFE
AVIATION...ZUMPFE

In the hours before

Special weather statement, Jul 14, 6:17 AM MDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
617 AM MDT THU JUL 14 2011

MTZ007-141300-
BUTTE/PINTLAR REGION-
617 AM MDT THU JUL 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR SILVER BOW COUNTY UNTIL 700 AM
MDT...

AT 607 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES WEST OF DIVIDE...OR 26 MILES SOUTH OF
ANACONDA...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BUTTE...DIVIDE...
SILVER BOW...WALKERVILLE...RAMSAY...NISSLER...NEWCOMB AND JANNEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4575 11250 4568 11254 4562 11266 4566 11272
      4575 11278 4583 11305 4619 11251 4613 11251
      4610 11246 4605 11246 4603 11242 4585 11241
      4577 11221 4574 11219
TIME...MOT...LOC 1217Z 234DEG 34KT 4581 11288

ZUMPFE

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 6:28 PM MDTSpecial Weather StatementMSOFlathead47 min
Jul 13, 7:15 PM MDTSpecial Weather StatementMSOFlathead45 min
Jul 14, 6:17 AM MDTSpecial Weather StatementMSOSilver Bow43 min
Jul 14, 7:34 AM MDTAreal Flood AdvisoryMSOSilver Bow87 min

Nearby

Severe Thunderstorm Warnings in Montana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.